Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Raleigh, NC

May 26, 2001Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2001, 5:44 PM EDT for Wayne County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 5:44 PM EDT (21:44 UTC)
Expired
May 26, 2001, 6:30 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:15 PM EDTHail 0.88Mt Olive, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 262146
SVRRAH

NCC191-262230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM MOVING INTO WESTERN WAYNE COUNTY. THIS STORM 
  WAS MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FREMONT
  GOLDSBORO
  PIKEVILLE
  ROSEWOOD
  EUREKA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$

MLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 26, 3:05 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT MAY 26 2001

SHORT WAVE WHICH FIRED CONVECTION THIS AFTERNOON WILL QUICKLY MOVE
TO THE NORTHEAST.  DRIER AIR AND A MORE WESTERLY FLOW WILL KEEP
PRECIPITATION TO A MINIMUM TONIGHT AND SUNDAY.  COULD SEE AN
ISOLATED SHOWER OR THUNDERSTORM SUNDAY BUT NOTHING OF SIGNIFICANCE.
AIR WILL BE COMING FROM TENNESSEE VALLEY AREA WHICH WAS VERY QUIET
TODAY.

A BIT MORE MOISTURE AND DYNAMICAL SUPPORT ARRIVING MONDAY AND
TUESDAY AHEAD A WEAK FRONT.  NICE DAY EXPECTED WEDNESDAY BEHIND
FRONT WITH MOISTURE AND DYNAMICAL SUPPORT FOR CONVECTION RETURNING
BY THE END OF THE WEEK.

.RAH...NONE.

SWH

In the hours before

Local storm report, May 26, 12:21 PM EDT, 5 hours 23 minutes before
ZCZC RDULSRRAH ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1221 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    NASHVILLE                 NC   .75 INCH HAIL
05/26/01   NASH                           DIME SIZE HAIL BETWEEN
                                          NASHVILLE AND SPRING HOPE
Local storm report, May 26, 1:51 PM EDT, 3 hours 53 minutes before
ZCZC RDULSRRAH ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
151 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ENFIELD                   NC   1 INCH HAIL
05/26/01   HALIFAX                        ONE INCH HAIL REPORTED
                                          NEAR WALNUT GROVE
Special weather statement, May 26, 3:41 PM EDT, 2 hours 3 minutes before
NCZ011-027-028-042-043-078-089-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SAT MAY 26 2001

SEVERE THUNDERSTORM WATCH NUMBER 292...HAS BEEN CANCELED FOR THE
pFOLLOWING COUNTIES:

EDGECOMBE...HALIFAX...JOHNSTON...NASH...SAMPSON...WAYNE...WILSON

SCATTERED THUNDERSTORMS WILL CONTINUE IN THE I-95 CORRIDOR UNTIL
SUNSET BUT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:17 PM EDTSevere Thunderstorm WarningRAHStanly28 min
May 25, 11:34 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
May 25, 11:48 PM EDTSevere Thunderstorm WarningRAHStanly27 min
May 25, 11:59 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
May 26, 11:54 AM EDTSevere Thunderstorm WarningRAHNash36 min
May 26, 1:05 PM EDTSevere Thunderstorm WarningRAHHalifax25 min
May 26, 5:20 PM EDTSevere Thunderstorm WarningRAHJohnston25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.